Q. I have a question about the effects of saltpeter on erections. I have reason to believe my wife is feeding me saltpeter.
I am a very sexual person who has no problems getting and maintaining an erection. In the last three weeks, every time she cooks and I eat her food, I can’t get an erection. When I don’t eat at home for a few days, I am normal again. If I eat at the house, the same thing happens again.
How soon after eating saltpeter does it take effect? How long after you stop does it take to wear off? Are there any dangerous side effects?
I just think my wife wants a break, but I don’t want any bad side effects.
A. Saltpeter (AKA niter or potassium nitrate) has been used historically in fireworks, fertilizer and to cure meats. Sailors in the British navy may have started the rumor that saltpeter was put in their food to lower their libidos. This myth has been perpetuated in summer camps and boarding schools but there is no evidence to support it.
We doubt that your wife could even get easy access to potassium nitrate since it can be used in explosives. Side effects could include headache, stomach upset, kidney damage and anemia.
Please seek counseling, since it seems as if communication has broken down between the two of you. Your fears suggest a lack of trust.

Join Over 68,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.